Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Taking medicine for blood pressure and asthma. History of irregular heart beat. Safe to take symbicort?

User rating for this question
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
I have just been prescribed symbicort and after reading side effects I am afraid to try it, I have in past had irregular heart beat, I do not have that at present. I also take thyroxine, and candersaten, blood pressure controlled for last 20 years. age 65
Asthma is not so controlled with qvar and ventolin although admit to missing odd dose .
I have taken 2 doses of symbicort and felt better but since reading it should not be taken with some of my conditions I am worried.
It was prescribed by asthma nurse at my GPs clinic
Posted Tue, 7 May 2013 in Medicines and Side Effects
Answered by Dr. Sujoy Khan 30 minutes later

Welcome to Healthcare Magic and thank you for writing to us.

If you had been using Ventolin about 3 times a week when you were on Qvar (Beclomethasone, that is a steroid), then you have been rightly prescribed a combination inhaler such as Symbicort (budesonide with formoterol, the latter being a long acting beta 2 agonist that helps open the airways for longer).
Irregular or fast heart beats (tachycardia) happens when you overuse the inhalers, so use Symbicort only as prescribed (maximum being twice daily, usually 2 puffs at a time). You should not need to use extra Ventolin if your asthma is controlled on Symbicort. Too much use of Ventolin will cause irregular or fast heart beats.

But if you need to use extra Ventolin (> 3 times per week) then please get in touch with your doctor.

Please continue to use this and things will improve.
I hope this advice was useful.

Best Wishes.
Above answer was peer-reviewed by
Follow-up: Taking medicine for blood pressure and asthma. History of irregular heart beat. Safe to take symbicort? 1 hour later
Very helpful thanks, so there is no problem with the underactive thyroid or chances that it can cause fatalities. You read so many things then wish you had not bothered to research them. Your opinion is very valuable.
Answered by Dr. Sujoy Khan 1 hour later

As far as I gathered, you are on treatment for the underactive thyroid with Thyroxine (Eltroxin) 125mcg that should be monitored 6-monthly or at least yearly with a fasting TSH, fT4 blood test. This will help ensure you are on the correct dose. 125mcg is a bit high although it would depend on the type of hypothyroidism you have.
Yes, if the thyroxine dose is high or you are having symptoms of excessive replacement such as palpitations, weight loss etc then theoretical risks of using high dose long-acting beta blockers (such as Symbicort) outweigh benefits. But now that you know the drug relationship, I am sure you will be fine.

Please ensure you get the bloods checked regularly and NHS spending cuts do not or should not justify why the regular checks should not be in place.

Best Wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor